Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 238, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2003, 2:14 AM CDT for Logan County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 2:14 AM CDT (07:14 UTC)
- Expired
- Jul 21, 2003, 3:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Logan County, IL
The radar
The Lincoln radar (KILX), 14 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3794 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 210714
SVRILX
ILC107-210815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
213 AM CDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOGAN COUNTY IN CENTRAL ILLINOIS
* UNTIL 315 AM CDT
* AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF ATLANTA TO SAN
JOSE...OR FROM 17 MILES NORTH OF LINCOLN TO 5 MILES NORTH OF MASON
CITY...MOVING SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
HARTSBURG
ATLANTA
BEASON
EMDEN
LAWNDALE
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
BRIEF...TORNADO LIKE WINDS ARE POSSIBLE ALONG THE LEADING EDGE OF
THESE STORMS. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU
ARE IN THE WARNED AREA.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4029 8926 4029 8914 4009 8914 4028 8961
4031 8961 4033 8951 4033 8926
$$
KELLY
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:40 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, Jul 20, 8:40 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 840 PM CDT SUN JUL 20 2003 NO CHANGES REQUIRED TO GOING ZONE FORECAST PACKAGE...THUS NO EVENING UPDATE NEEDED. TORNADO WATCH PLACED JUST TO THE NORTHWEST OF OUR CWA THIS EVENING AND WILL PROBABLY SEE A WATCH FOR OUR AREA IN THE NEXT COUPLE OF HOURS. WATER VAPOR SHOWING FAIRLY DECENT SPEED MAX PUSHING ACRS WRN IA THIS EVENING WITH WIND PROFILERS SHOWING WINDS INCREASING AT H5 TO AROUND 50 KTS. AS FEATURE PUSHES EAST...SHEAR PROFILES ALONG WITH CURRENT INSTABILITY WILL BE SUPPORTIVE OF ORGANIZED SEVERE STORMS ACRS CNTRL IL OVERNIGHT...WITH THREAT PUSHING INTO OUR SE MONDAY MORNING. .ILX...NONE. SMITH
Hazardous weather outlook, Jul 20, 9:01 PM CDT, 5 hours 13 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LINCOLN IL 901 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THERE IS A RISK OF SEVERE WEATHER ACROSS CENTRAL ILLINOIS TONIGHT WITH THE THREAT FOR ORGANIZED SEVERE WEATHER SHIFTING INTO SOUTHEAST ILLINOIS MONDAY MORNING. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A COLD FRONT WHICH IS EXPECTED TO MOVE ACROSS THE MIDWEST DURING THE NEXT 24 HOURS. VERY WARM AND HUMID AIR IS IN PLACE AHEAD OF THIS FRONTAL BOUNDARY TONIGHT AND AS THE UPPER LEVEL DISTURBANCE AND COLD FRONT MOVE TOWARDS ILLINOIS OVERNIGHT...THE THREAT FOR SEVERE WEATHER WILL INCREASE. THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE. AREAS ALONG AND NORTHWEST OF THE ILLINOIS RIVER WILL SEE THE CHANCES FOR STORMS BETWEEN 1100 PM AND 200 AM...WHILE AREAS FURTHER EAST AND SOUTH WILL SEE THE CHANCES FOR SEVERE WEATHER AFTER 200 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS THE FRONT CONTINUES SOUTHWARD...THERE IS POTENTIAL FOR SEVERE WEATHER THROUGH MONDAY MORNING SOUTHEAST OF INTERSTATE 70. IN ADDITION...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN TUESDAY AND TUESDAY AFTERNOON. AFTER THAT...ANOTHER CHANCE OF THUNDERSTORMS WILL BE ON TAP FOR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED ACROSS CENTRAL AND SOUTHEAST ILLINOIS LATE TONIGHT AND DURING THE MORNING HOURS OF MONDAY. SMITH
In the hours before
Local storm report, Jul 21, 1:22 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
122 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM 1 N ELMWOOD IL .75 INCH HAIL
07/21/03 PEORIA REPORTED BY HAM RADIO.
GEELHARTLocal storm report, Jul 21, 1:25 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
125 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM 1 N ELMWOOD IL .75 INCH HAIL
07/21/03 PEORIA REPORTED BY HAM RADIO.
GEELHARTLocal storm report, Jul 21, 1:28 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
0128 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM 1 N ELMWOOD IL 0.75 IN HAIL
07/21/03 PEORIA REPORTED BY HAM RADIO.
GEELHARTLocal storm report, Jul 21, 1:37 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
137 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM TOULON IL WIND DAMAGE
07/21/03 STARK WIDESPREAD TREES AND POWER
LINES DOWN. ONE TREE WAS 3
FEET IN DIAMETER. REPORTED
BY ESDA AND SHERIFF.
GEELHARTLocal storm report, Jul 21, 1:43 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
143 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM 2 W PRINCEVILLE IL WIND DAMAGE
07/21/03 PEORIA LARGE TREE LIMBS AND A
SMALL TREE DOWN. REPORTED
BY COOP OBSERVER.
GEELHARTLocal storm report, Jul 21, 2:10 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
210 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0104 AM RIO IL WIND DAMAGE
07/21/03 KNOX TREES AND POWER LINES
DOWN. REPORTED BY SHERIFF.
0109 AM ONEIDA IL WIND DAMAGE
07/21/03 KNOX TREES AND POWER LINES
DOWN. REPORTED BY SHERIFF.
0114 AM GALESBURG IL WIND DAMAGE
07/21/03 KNOX TREES AND POWER LINES
DOWN. REPORTED BY SHERIFF.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:21 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Stark | 54 min |
| Jul 21, 1:13 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Peoria, Stark | 62 min |
| Jul 21, 1:30 AM CDT | Severe Thunderstorm Warning | ILX | Marshall | 60 min |
| Jul 21, 1:34 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 26 min |
| Jul 21, 1:36 AM CDT | Tornado Warning | ILX | Marshall, Stark | 54 min |
| Jul 21, 1:43 AM CDT | Severe Thunderstorm Warning | ILX | Tazewell, Woodford | 62 min |
| Jul 21, 1:58 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 62 min |
| Jul 21, 2:19 AM CDT | Flash Flood Warning | ILX | Peoria, Tazewell | 6 hr |
| Jul 21, 2:40 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 65 min |
| Jul 21, 2:51 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 54 min |
| Jul 21, 3:18 AM CDT | Flash Flood Warning | ILX | Logan | 3 hr |
| Jul 21, 3:37 AM CDT | Flash Flood Warning | ILX | DeWitt, Macon, Piatt | 6 hr |
| Jul 21, 3:50 AM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 6 hr |
| Jul 21, 3:54 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 51 min |
| Jul 21, 4:04 AM CDT | Flash Flood Warning | ILX | Douglas | 6 hr |
| Jul 21, 4:09 AM CDT | Severe Thunderstorm Warning | ILX | Coles | 51 min |
| Jul 21, 4:31 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Cumberland | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.